Skip to content
My WebMD Sign In, Sign Up
Includes Expert Content
Period on third week
avatar
An_250171 posted:
I have been on the pill for the pill for 8 months now. I'm usually on the dot, 28 days since being on them, however I am starting on the 3rd row for the past few months. It's on the dot, not super heavy...but then the sugar pills or whatever, I am also bleeding. It tapers away and is light on and off. Just super annoying! Almost 2weeks of it, even if its not heavy. Any ideas? I did have an abnormal pap a year ish ago. But haven't gotten colposcopy done yet. I know....get it done. I've just had them a few times gone in and cells shed and all goes back to normal. So, I have put it off. I can make appt, but not looking forward to it. Anyone else experience this? Doc wanted to do blood work before I started bc, but I'm not a needle gal and know the pill is supposed to help regulate u. So I decided to do that. I do not miss a dose....maybe an hour or so difference, but that's it, Any suggestions, or explanations?



Thanks for your input... Concerned
Reply
 
avatar
Jane Harrison Hohner, RN, RNP responded:
Dear An: I would rather doubt that a cervical condition would produce the type of spotting you have described. Cervical conditions tend to produce spotting which is very unpredictable, continuous, and worse with intercourse. If you were advised to get a colposcopy then you should so that. However, my best GUESS is as follows.

Breakthrough bleeding (BTB) can be a common side effect of most types of hormonal birth control (eg pills/patch/ring/shot/Mirena IUD). Among birth control pill users BTB frequently occurs after a missed or late pill. In your case it sounds like you are careful to take pills at the same time daily. More remotely, BTB in a pill user can arise if she has gotten a chlamydia infection. Yet, if you both are monogamous this is not going to apply.

When a woman uses hormonal birth control it can make the lining of the uterus more unstable--so it is easier to have some of it begin to shed. Sometimes the lining is less stable because the hormones make the lining much thinner (actually this is good as a thin lining is a healthy lining). This is the more common culprit in longer term Pill users. Sometimes the lining is unstable because the hormones can make parts of the lining out of synch. This is more likely in the initial months of use.

Bottom line, BTB on hormonal methods of birth control is a nuisance side effect. The protection from pregnancy is still in effect. If your poor cycle control persists you should return to your GYN or clinic (ie at the colposcopy). Often a change in the brand, or formula, of birth control pill will fix the problem.

Yours,
Jane


Helpful Tips

might be pregnant in 3 months rubella vaccination?
My wife is vaccinated rubella vaccine, doctor was note "she is not pregnant within 3 months". If she's pregnant in that time, what is ... More
Was this Helpful?
0 of 0 found this helpful

Expert Blog

Below the Belt: Women's Health - Jane Harrison-Hohner, RN, RNP

From HPV to irregular periods to PMS to fibroids, Jane Harrison-Hohner, RN, is here to share her knowledge and insight...Read More

Related News

There was an error with this newsfeed

Report Problems With Your Medications to the FDA

FDAYou are encouraged to report negative side effects of prescription drugs to the FDA. Visit the FDA MedWatch website or call 1-800-FDA-1088.